Colorado, 2018

Hail in Colorado, June 22, 2018

June 22, 2018 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced nickel size hail in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced nickel size hail in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 22, 10:53 AM MST, 34 minutes earlier.

Area forecast discussion, Jun 22, 10:53 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1153 AM MDT Fri Jun 22 2018

.UPDATE...
Issued at 1149 AM MDT Fri Jun 22 2018

Shortwave is coming through a couple of hours faster than
expected, which has messed up our expected convergence zone east
of Denver. Expect the current boundary to be the focus through mid
afternoon with the severe threat mainly across Elbert and Lincoln
counties. Previously mentioned severe threat should still be good
for those areas. Further north the air could get warm enough for
an a marginal severe threat. This would most likely be storms
moving off the Cheyenne Ridge, so the threat for the
Denver/Greeley/Fort Collins triangle now appears significantly
lower.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jun 22 2018

...MAIN FORECAST CONCERNS TODAY REVOLVE AROUND SEVERE WEATHER
THREAT...

A short wave combined with plenty of low level moisture and
instability will bring a round of thunderstorms, some severe, to
the forecast area today. The main challenge is to define where the
severe storms will develop.

We do anticipate a convergence boundary associated with lee
troughing to set up later this morning into early afternoon. Right
now, we think that should set up just east of Denver, or roughly
from Kiowa to Byers/Bennett and then northward into eastern Weld
County east of Greeley. Sometimes the models can be a little too
aggressive pushing this zone that far eastward, but with the
stronger flow aloft and mixing late this morning into afternoon
(as long as we don't see too much mid/upper level cloud) we think
this convergence boundary would effectively shift to that
forecast position. Anywhere along and east of this developing
boundary will be primed for severe thunderstorms as low level
dewpoints should hold in the lower to mid 50s, resulting in MLCAPE
near 2000 J/kg. 0-6km bulk shear of 50+ knots would support
supercell storms capable of producing very large hail, and strong
gusty winds especially if storms can organize into a QLCS as they
move east across the plains. With regard to tornado threat, the
low level shear and helicity values are a bit limited, but could
still see an isolated tornado or two along the convergence zone
with initial storm development, and possibly on the eastern plains
toward Akron or Limon if isolated discrete supercells develop
ahead of the QLCS. SPC concurs with an Enhanced Risk for this
area on the eastern plains.

Overall, expect the highest coverage of storms to spread east
across the plains this afternoon, and then end in most areas by
this evening as subsidence builds in. That won't totally end the
thunderstorm chances, but overall think the bulk of convection
will have moved east of the state by 00Z/6 PM. Skies will then be
clearing later this evening and overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jun 22 2018

West-northwesterly flow aloft covers the CWA on Saturday into
Saturday night. An upper trough/closed low moves into northwestern
Colorado by 12Z Sunday morning. This features moves slowly
eastward and is over the eastern border by 18Z Monday mid day. The
synoptic scale energy with the upper trough is over the CWA later
Saturday afternoon through Sunday. The energy is fairly strong
from midnight Saturday night into Sunday early afternoon. On
Sunday night, the energy is benign. The low level pressure and
winds fields have normal diurnal wind patterns for the CWA on
Saturday and much of Saturday night. A decent cold front with
upslope behind it is progged into the forecast area late Saturday
night. Decent upslope is expected for the CWA all day Sunday and
Sunday evening. It is pretty dry Saturday, with moisture on the
increase Saturday night through Sunday with the upper feature. The
dew point readings are mostly in the 40s F on Saturday. They
climb into the 50s and lower 60s F later Saturday night and
Sunday. Looking at CAPE, it is not significant on Saturday,
however values increase Saturday overnight and they are pretty
high Sunday afternoon. The QPF fields show fairly significant
rainfall amounts Saturday overnight and Sunday. For pops, will hit
them pretty hard Saturday night into Sunday evening. Sunday could
be stable with the new airmass and upslope in place but the
synoptic scale energy with the upper trough should allow for
pretty highs pops throughout. For temperatures, Saturday's highs
will be close to today's readings, with Sunday highs some 5-10 C
cooler than Saturday's. For the later days, Monday through
Thursday, models show flat upper ridging to stay in control of
Colorado's weather all four days. There is some moisture on
Monday, but Tuesday through Thursday are pretty dry. Will go with
no or very limited pops those three days. Temperatures look to be
above seasonal normals all four days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1149 AM MDT Fri Jun 22 2018

Expecting several wind shifts this afternoon with gusts to 30
knots possible. Current west winds should become more southerly
for a few hours. Less certainty after that, but a shift back to
somewhere between west and north is likely around 21-22z. Back to
southerly winds later this evening. VFR conditions with isolated
storms still possible, but few impacts other than the wind shifts.

&&

.FIRE WEATHER...
Issued at 340 AM MDT Fri Jun 22 2018

Critical fire conditions are expected to develop across much of
South Park as winds increase by noon. Humidities are forecast to
drop into the 11-14 percent range, with wind gusts increasing to
30-35 mph. The rest of the mountains and foothills will see
elevated fire danger with gusty winds and low humidities, but
conditions should be just shy of Red Flag criteria. Winds and fire
danger will gradually decrease this evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ214.

&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...RJK
AVIATION...Gimmestad
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Jun 22, 10:18 AM MST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1118 AM MDT Fri Jun 22 2018

COZ030>051-231730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1118 AM MDT Fri Jun 22 2018

...SEVERE STORMS POSSIBLE OVER PORTIONS OF NORTHEAST COLORADO THIS
AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms can be expected across northeast
Colorado this afternoon. The main threat will be on the plains
east of a line from Greeley to Kiowa. The highest threat from
storms today will be large hail and wind gusts to 70 mph. Farther
west including the I-25 corridor, we should see a few early to
mid afternoon storms, but the threat of any severe weather will be
lower.

By early evening, most of the storms should have pushed east of
the state. A couple showers and storms may linger over the
northeast plains, but the threat of severe weather will have
diminished considerably as the airmass stabilizes.

In the mountains and foothills, after a few morning showers look
for drier air and breezy conditions to move in. This will elevate
the fire danger, with critical Red Flag conditions over South
Park.

A fast moving upper level weather disturbance will bring the
potential for severe thunderstorms on the plains and high fire
danger in the mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late day showers and thunderstorms are expected on
Saturday. An upper level storm will bring more moisture, a good
chance of showers and thunderstorms and cooler temperatures
Saturday night and Sunday. A little warmer on Monday with a chance
of afternoon and evening thunderstorms in the mountains and far
eastern plains. Tuesday through Thursday will be warmer and drier
with only a slight chance of late day showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

Gimmestad/Cooper

In the hours before

Local storm report, Jun 22, 8:45 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
945 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     NON-TSTM WND GST 2 WSW GUNBARREL         40.06N 105.21W
06/22/2018  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION D0417, 2 WSW GUNBARREL.

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0930 AM     NON-TSTM WND GST 2 SSW BOULDER           39.99N 105.26W
06/22/2018  M62 MPH          BOULDER            CO   MESONET

            MESONET STATION E9217, 2 SSW BOULDER.

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&
Local storm report, Jun 22, 9:27 AM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1027 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 2 SW ROCKY FLATS        39.87N 105.24W
06/22/2018  M71 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109, 2 SW ROCKY FLATS.

0935 AM     NON-TSTM WND DMG 1 WSW BOULDER           40.02N 105.27W
06/22/2018                   BOULDER            CO   BROADCAST MEDIA

            TREES AND LARGE BRANCHES BLOWN DOWN ONTO
            STREET AND CARS IN WEST BOULDER. WINDS
            ESTIMATED AT 65 TO 70 MPH.

0931 AM     NON-TSTM WND GST 2 WSW GUNBARREL         40.06N 105.21W
06/22/2018  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION D0417, 2 WSW GUNBARREL.

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0930 AM     NON-TSTM WND GST 2 SSW BOULDER           39.99N 105.26W
06/22/2018  M62 MPH          BOULDER            CO   MESONET

            MESONET STATION E9217, 2 SSW BOULDER.

0925 AM     NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018  M55 MPH          JEFFERSON          CO   MESONET

            MESONET STATION UP709, 2 NE WHITE RANCH OPEN
            S.

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&
Local storm report, Jun 22, 10:15 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     NON-TSTM WND DMG 4 NE DENVER             39.77N 105.05W
06/22/2018                   DENVER             CO   NWS EMPLOYEE

            SMALL BRANCHES SNAPPED ON NUMEROUS TREES.
            WINDS ESTIMATED AT 50 TO 55 MPH.

0940 AM     NON-TSTM WND GST 2 SW ROCKY FLATS        39.87N 105.24W
06/22/2018  M71 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109, 2 SW ROCKY FLATS.

0935 AM     NON-TSTM WND DMG 1 WSW BOULDER           40.02N 105.27W
06/22/2018                   BOULDER            CO   BROADCAST MEDIA

            TREES AND LARGE BRANCHES BLOWN DOWN ONTO
            STREET AND CARS IN WEST BOULDER. WINDS
            ESTIMATED AT 65 TO 70 MPH.

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0931 AM     NON-TSTM WND GST 2 WSW GUNBARREL         40.06N 105.21W
06/22/2018  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION D0417, 2 WSW GUNBARREL.

0930 AM     NON-TSTM WND GST 2 SSW BOULDER           39.99N 105.26W
06/22/2018  M62 MPH          BOULDER            CO   MESONET

            MESONET STATION E9217, 2 SSW BOULDER.

0925 AM     NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018  M55 MPH          JEFFERSON          CO   MESONET

            MESONET STATION UP709, 2 NE WHITE RANCH OPEN
            S.

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&
Local storm report, Jun 22, 10:19 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1119 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     NON-TSTM WND DMG 4 NE DENVER             39.77N 105.05W
06/22/2018                   DENVER             CO   NWS EMPLOYEE

            SMALL BRANCHES SNAPPED ON NUMEROUS TREES.
            WINDS ESTIMATED AT 50 TO 55 MPH.

1056 AM     NON-TSTM WND DMG 2 SE ARVADA             39.80N 105.09W
06/22/2018                   JEFFERSON          CO   TRAINED SPOTTER

            TREE TRUCK SPLIT ALONG WITH MEDIUM TO LARGES
            BRANCHES DOWN.

0940 AM     NON-TSTM WND GST 2 SW ROCKY FLATS        39.87N 105.24W
06/22/2018  M71 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109, 2 SW ROCKY FLATS.

0935 AM     NON-TSTM WND DMG 1 WSW BOULDER           40.02N 105.27W
06/22/2018                   BOULDER            CO   BROADCAST MEDIA

            TREES AND LARGE BRANCHES BLOWN DOWN ONTO
            STREET AND CARS IN WEST BOULDER. WINDS
            ESTIMATED AT 65 TO 70 MPH.

0931 AM     NON-TSTM WND GST 2 WSW GUNBARREL         40.06N 105.21W
06/22/2018  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION D0417, 2 WSW GUNBARREL.

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0930 AM     NON-TSTM WND GST 2 SSW BOULDER           39.99N 105.26W
06/22/2018  M62 MPH          BOULDER            CO   MESONET

            MESONET STATION E9217, 2 SSW BOULDER.

0925 AM     NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018  M55 MPH          JEFFERSON          CO   MESONET

            MESONET STATION UP709, 2 NE WHITE RANCH OPEN
            S.

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&
Special weather statement, Jun 22, 10:27 AM MST, 1 hour before
Special Weather Statement
National Weather Service Denver CO
1127 AM MDT FRI JUN 22 2018

COZ040-221815-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1127 AM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...CENTRAL
DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 1215 PM MDT...

At 1126 AM MDT, Doppler radar was tracking a high based
thunderstorms producing strong, gusty winds over northwestern
Aurora, or 6 miles east of Denver, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Eastern Denver, Aurora, southwestern Commerce City, Denver
International Airport, Watkins, D.I.A Terminal and Concourses and
Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden strong and gusty winds. Secure loose objects and
move to a safe shelter inside a building or vehicle.

This storm and its winds may intensify, so be certain to monitor
local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3965 10488 3979 10495 3989 10457 3978 10452
      3967 10458
TIME...MOT...LOC 1726Z 252DEG 36KT 3974 10483

BAKER
Special weather statement, Jun 22, 11:27 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1227 PM MDT FRI JUN 22 2018

COZ049-221915-
Washington County CO-
1227 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL
115 PM MDT...

At 1226 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Otis to near Lindon, or
along a line extending from 10 miles northwest of Yuma to 32 miles
northwest of Flagler. Movement of this line of storms was east at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Otis, Thurman, Arickaree School, Cope, Anton, Elba, Platner, Lindon
and Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4035 10280 3957 10280 3958 10355 4036 10304
      4037 10278
TIME...MOT...LOC 1826Z 278DEG 23KT 4020 10289 3971 10335

BAKER

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
June 22, 11:27 AM MST
Where
Washington County, 1.38 mi N of Hyde
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.150, -102.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752438.